New Mexico, 2014

Heavy Rain in New Mexico, August 13, 2014

August 13, 2014 · NWS ABQ · 1 event in 1 county or zone

An isolated thunderstorm that developed over the Albuquerque Foothills around 3pm on the 13th produced very heavy rainfall within the Embudo Arroyo drainage. In two separate events, a teenage girl and a homeless man were swept away by the flood waters within Embudo Arroyo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An isolated thunderstorm that developed over the Albuquerque Foothills around 3pm on the 13th produced very heavy rainfall within the Embudo Arroyo drainage. In two separate events, a teenage girl and a homeless man were swept away by the flood waters within Embudo Arroyo. Several people witnessed said individuals in the urban arroyo channel and notified authorities. The National Weather Service had notified the Fire Department about the heavy rainfall and rescue teams were already positioned to assist the individuals to safety. This event resulted in a significant amount of local media coverage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 13, 4:40 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 13, 4:40 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
540 PM MDT WED AUG 13 2014

.AVIATION...
00Z TAF CYCLE
SCT SHRA/TSRA WILL CONTINUE OVER MUCH OF WESTERN/CENTRAL NM
THROUGH 06Z. THEREAFTER...MODELS CONTINUE TO INDICATE THAT THE
REMAINING STORMS WILL BE FOCUSED OVER THE RIO GRANDE VALLEY.
THUS...AFTER A BRIEF BREAK...NOW THRU 02-03Z...RGV AREAS WILL
ONCE AGAIN BE IMPACTED LATER TONIGHT. MT OBSCURATIONS AND MVFR
VSBYS/CIGS ARE POSSIBLE IN THE STRONGEST STORMS...THOUGH LOCALIZED
IFR CONDITIONS CAN NOT BE RULED OUT. MODELS ALSO INDICATE A
POSSIBILITY OF LOW CIGS DEVELOPING LATE TONIGHT ACROSS PORTIONS OF
CENTRAL/WESTERN NM...WITH BEST CHANCES BETWEEN 09Z AND 14Z. EXPECT
UPDATES AS TSRA CONTINUES TO DEVELOP AND LOW CLOUDS FORM AS TIMING
THAT IS CURRENTLY REFLECTED IN TAFS IS UNCERTAIN.

34

&&

.PREV DISCUSSION...301 PM MDT WED AUG 13 2014...
.SYNOPSIS...
SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL PRODUCE
PERIODS OF LOCALLY HEAVY RAINS ACROSS MUCH OF WESTERN AND CENTRAL
NEW MEXICO THROUGH LATE TONIGHT. MODERATE TO LOCALLY HEAVY RAINS
ARE POSSIBLE THURSDAY AS THE STORM FOCUS SHIFTS OVER CENTRAL NEW
MEXICO. OTHERWISE...STORM ACTIVITY WILL TREND DOWN THROUGH THE WEEKEND
AS DRY AIR MOVES INTO NORTHWEST PORTIONS OF THE STATE. EXPECT
DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS OVER PRIMARILY THE
HIGHER TERRAIN DURING THIS PERIOD. HIGH TEMPERATURES WILL SLOWLY
WARM...REACHING NEAR TO ABOVE NORMAL LEVELS BY SUNDAY.

&&

.DISCUSSION...
THE KEPZ 12Z SOUNDING THIS MORNING SHOWED A PWAT OF 1.45
INCHES...WHICH IS AROUND 131 PERCENT OF NORMAL. THAT COLUMN OF
MOIST AIR WILL CONTINUE TO BE ADVECTED NORTHWARD AHEAD OF AN UPPER
LEVEL DISTURBANCE CURRENTLY OVER NORTHERN AZ. CLOUDS CLEARED
ENOUGH FOR AMPLE INSTABILITY ACROSS WESTERN AND CENTRAL NM FOR
FAIRLY ROBUST SHOWER AND THUNDERSTORM INITIATION EARLY THIS
AFTERNOON. SCATTERED TO WIDESPREAD SHOWER AND THUNDERSTORM
ACTIVITY WILL PERSIST OVERNIGHT TONIGHT AND THROUGH THURSDAY
AFTERNOON AS THE UPPER LEVEL DISTURBANCE TRACKS ACROSS THE FOUR
CORNERS REGION AND EAST ALONG THE NM/CO BORDER. THIS WILL BE THE
LAST SIGNIFICANT MONSOONAL PUSH THROUGH THE FORECAST PERIOD AS THE
UPPER LEVEL WAVE WILL DRAG DRY AIR IN BEHIND IT. THURSDAYS HIGHS
WILL BE NEAR TO BELOW NORMAL WEST OF THE CENTRAL MOUNTAINS AND
SLIGHTLY ABOVE NORMAL EAST.

THE UPPER LEVEL HIGH WILL SHIFT WEST AFTER THE DISTURBANCE EXITS
EARLY FRIDAY...AND GENERALLY BECOMING CENTERED OVER AZ THROUGH THE
WEEKEND. TEMPERATURES WILL INCREASE DURING THIS PERIOD...BECOMING
NEAR TO ABOVE NORMAL BY SUNDAY. DRY AIR WILL REMAIN FIXED OVER THE
NORTHWEST AS RECYCLED MOISTURE LEADS TO DAILY ROUNDS OF
SHOWERS AND THUNDERSTORMS OVER THE HIGH TERRAIN. THE FORECAST
BECOMES TRICKIER FOR THE NORTHEAST AND EASTERN PORTIONS OF THE STATE
FRIDAY DUE TO MODEL TO MODEL INCONSISTENCIES. WITH THE HIGH TO THE
WEST...MODELS ATTEMPT TO HAVE A SERIES OF WAVES ROUND THE HIGH
THROUGH THE WEEKEND...WHICH COULD SET OFF AREAS OF SHOWERS AND
THUNDERSTORMS IN THE NORTHEAST. BUT THE STRENGTH/TIMING/LOCATION
OF THESE WAVES VARY ENOUGH TO LOWER CONFIDENCE IN PEGGING THE AREAS
WITH BEST PRECIP CHANCES. ADDITIONALLY...MODELS SHOW CONVECTIVELY
ADDED WEAK BACKDOOR FRONTS ENTERING THE NE ON VARIOUS
NIGHTS...THOUGH NONE QUITE AGREEING. THESE FRONTS...IF THEY
DO OCCUR...COULD PROVIDE A MODEST MOISTURE BOOST AND UPSLOPE FLOW
AND INCREASE CHANCES FOR STORMS TO DEVELOP. UPPED POPS TO AT LEAST
HAVE MENTION OF STORMS FOR THE EAST DURING THIS PERIOD TO COVER
LOWER CONFIDENCE.

LONG RANGE MODELS ARE TRENDING TOWARD RECENT GFS SOLUTIONS FOR
EARLY NEXT WEEK...WITH THE UPPER LEVEL HIGH REMAINING OVER THE
DESERT SOUTHWEST REGION. THIS COULD ALLOW MORE UPPER LEVEL
DISTURBANCES TO CLIP THE NE PORTION OF THE STATE WITH ATTENDANT
WEAK BACKDOOR FRONTS ENTERING THE EASTERN PLAINS. THIS WOULD BE A
SIMILAR PATTERN SEEN PREVIOUSLY THIS SUMMER...THE REVERSE MONSOON.
BUT INDICATORS ARE TOO WEAK AT THIS TIME TO PEG ANY SIGNIFICANT
UPTICK IN STORM ACTIVITY.

&&

.FIRE WEATHER...
MONSOON MOISTURE PLUME WILL GRADUALLY SHIFT EAST/SOUTHWARD DURING
THE NEXT 36 HOURS. WESTERN/CENTRAL AREAS WILL BE FAVORED FOR
ABUNDANT WETTING RAIN COVERAGE TODAY/TONIGHT AND THEN SHIFT OVER THE
EASTERN AND SOUTHERN HALF ON THURSDAY. HUMIDITY VALUES WILL BE ABOVE
NORMAL WITH COOLER THAN NORMAL TEMPERATURES MOST AREAS.

MODELS STILL SHOW A DRYING TREND STARTING FRIDAY AND LASTING INTO
THE WEEKEND. A MID LEVEL DRY INTRUSION CURRENTLY OVER SOUTHERN CALIF
WILL FOLLOW THE WAVE PASSAGE THE NEXT COUPLE OF DAYS AND EVENTUALLY
BRING LOWER DEWPOINTS AND HUMIDITY TO A LARGE PORTION OF THE AREA.
INITIALLY STARTING OVER THE NORTHWEST THIRD TO HALF AND PROGRESSING
SOUTH/EASTWARD. THIS DOES NOT MEAN WETTING RAIN WOULDNT BE POSSIBLE
BUT COVERAGE WOULD BE MUCH LESS AND FAVOR THE MOUNTAIN AREAS AND
ADJACENT HIGH PLAINS. THE FOOTPRINT OF WETTING RAIN WOULD CERTAINLY
REDUCE. DUE TO THE ATMOSPHERIC DRYING...STRONGER OUTFLOW WINDS WILL
BE POSSIBLE WITH THE CELLS THAT DO DEVELOP. THE ECMWF/CANADIAN
REMAIN THE MOST BULLISH FOR MORE WIDESPREAD/WETTING ACTIVITY ACROSS
THE EASTERN PLAINS DURING THIS TIME FRAME. GFS MODEL IS THE DRIEST
AND IT APPEARS THAT THE NAM IS IN BETWEEN. EITHER WAY...HIGH
CONFIDENCE THAT WETTING RAIN WOULD DECREASE AND HUMIDITY VALUES
LOWER.

ECMWF AND GFS MODELS SHOW THE UPPER HIGH RECENTERING ITSELF TO THE
WEST OF THE STATE AS NEXT WEEK PROGRESSES. THE CANADIAN IS LESS
BULLISH ON THIS SCENARIO AND SHOW A WEAK TROUGH DEVELOPING TO THE WEST.
BASICALLY...THE LONG RANGE OPERATIONAL MODELS HAVE VERY LITTLE
CONSISTENCY COMPARED TO EACH OTHER. THIS INCONSISTENCY HAS BEEN
APPARENT THE PAST FEW DAYS. THEREFORE LONGER RANGE CONFIDENCE IN THE
FORECAST IS REDUCED. IF THE DAY DOES BUILT TO THE WEST...THEN CANT
RULE OUT BACK DOOR COLD FRONTAL INTRUSIONS ACROSS THE EAST. WILL
CONTINUE TO MONITOR THAT TREND.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
NMZ501>511-516>519-521.

&&
Hazardous weather outlook, Aug 13, 4:02 AM MST, 15 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
502 AM MDT WED AUG 13 2014

NMZ501>540-141130-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
502 AM MDT WED AUG 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM COVERAGE WILL RAMP UP TODAY THROUGH THIS EVENING WITH
A PARTICULAR EMPHASIS ACROSS WESTERN AREAS. RAINFALL COULD BECOME
HEAVY AT TIMES...LEADING TO LOCALIZED FLASH FLOODING...PARTICULARLY
OVER AND NEAR RECENT AND OLDER BURNS SCARES. ISOLATED LOCATION MAY
RECEIVE UP TO 2 INCHES OF RAINFALL. A FEW STORMS MAY ALSO PRODUCE
SMALL HAIL AND WINDS GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ACTIVE DAY IS IN STORE THURSDAY AS DEEP MONSOON MOISTURE
REMAINS OVER THE REGION. RAINFALL COULD BECOME HEAVY AT TIMES ONCE
AGAIN WITH ISOLATED LOCATIONS RECEIVING UP TO 1.5 INCHES OF RAIN.
LOCALIZED AREAS OF FLASH FLOODING...PARTICULARLY IN AND NEAR
RECENT AND OLDER BURN SCARS...IS POSSIBLE. A DECREASE IN STORM
COVERAGE IS EXPECTED FRIDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

33

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Bernalillo

When
August 13, 8:00 PM MST to 8:30 PM MST
Where
Bernalillo County, 1.75 mi ESE of Albuquerque
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
35.108, -106.602

A 16-year-old girl and a homeless man were swept into the Embudo Arroyo channel in separate incidents. They were both rescued safely after a harrowing experience.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528109.